Guest Post: Ciprofloxacin - Clozapine Interaction
Ciprofloxacin is a commonly used antibiotic indicated for a variety of infections including pneumonia (for Pseudomonas), skin and soft tissue infections, osteomyelitis, and urinary tract infections.1 In addition to ciprofloxacin’s long list of indications, there are also numerous side effects and interactions that pharmacist must be aware of. You may be familiar with side effects such as QTc prolongation, tendon-rupture and interactions with divalent cations. However, did you know that ciprofloxacin is a potent inhibitor of Cytochrome P450 1A2 isozyme (CYP1A2), and that ciprofloxacin lowers the seizure threshold?1 It is crucial to consider these pharmacokinetic and pharmacodynamic interactions when dispensing ciprofloxacin to patients taking medications that are substrates of CYP1A2 as well as those that lower the seizure threshold, such as clozapine.
The following is a case of a patient stabilized on clozapine who was dispensed ciprofloxacin from two different pharmacies.
The patient, a non-smoking middle aged woman stabilized on clozapine 500mg PO at bedtime, was admitted to the hospital with a chronic joint infection. Following apparent treatment failure with a beta-lactam antibiotic, the patient was initiated on ciprofloxacin 750mg PO BID for a total of 6 weeks. On discharge, the patient’s community pharmacy dispensed the remainder of her ciprofloxacin prescription (approximately 4 weeks duration) in addition to her regular medications.
Two weeks later, the patient presented to the emergency department of a different hospital with hallucinations, and a period of vacant expression followed by confusion, jumbled speech and drooling. Imaging was performed to rule out a cerebrovascular accident. Electroencephalogram (EEG) identified epileptiform discharges and the patient was diagnosed with new onset seizure. Of note, on electrocardiogram (ECG) there was no QRS widening and very mild QTc prolongation(less than 500ms). With the assistance of the emergency department pharmacist, the patient was initiated on an antiepileptic medication that did not interact with clozapine and was discharged home.
Four days later, the patient presented to the same emergency department with the same symptoms. The dose of her antiepileptic was increased and the patient was planned for discharge. It was at this time that the emergency department pharmacist noted that the patient was taking ciprofloxacin and clozapine concomitantly and that the seizures had begun after initiation of ciprofloxacin. A clozapine level was ordered, ciprofloxacin and clozapine were held, and the patient was admitted to hospital. Her bloodwork revealed a toxic clozapine level of 4897 nmol/L, which is approximately 2.7 times the upper end of therapeutic range (1800 nmol/L).
We reviewed the built-in interaction check of four major dispensing platforms and found that only one correctly identified this interaction as major/severe requiring intervention, whereas the other three identified this interaction as mild/moderate. These programs focus on cardiac toxicities of clozapine and ciprofloxacin (namely QTc prolongation and risk for Torsades de Pointes), and provide less information on other toxicities that can occur with increased clozapine levels. Toxicities of clozapine like drowsiness, hypersalivation, tachycardia, and orthostatic hypotension are thought to be dose dependent.2 The risk for seizure appears to increase dramatically when serum levels exceed 2900 nmol/L.3 We suspect that interaction software may underestimate the risk of this combination as there are several published case reports on the subject and only one report describes a serious adverse event.4,5,6,7,8,9
This case highlights the importance of manually reviewing drug interactions using reputable resources.
In summary, when patients on clozapine (or any other CYP1A2 substrate) are prescribed CYP1A2 inhibitors (ie. ciprofloxacin), pharmacists should contact prescribers to inform them of the serious toxicities that can occur with this combination. In the case of ciprofloxacin, alternative antibiotics should be considered whenever possible. In the event that alternative antibiotics cannot be used, empiric dose reductions of clozapine by 30-50% should be considered along with monitoring of drug levels and for signs of clozapine toxicity.10 If fluoroquinolones are required, consideration can also be given to those with less CYP1A2 inhibition (ie. moxifloxacin).
- Cipro® (ciprofloxacin) tablet [package insert on the Internet]. Mississauga (ON): Bayer, 1996 [revised 2017 Dec; cited 2018 Dec 17]. Available from: https://pdf.hres.ca/dpd_pm/00042544.PDF
- Citrome L, McEvoy JP, Saklad SR. A Guide to the Management of Clozapine-Related Tolerability and Safety Concerns. Clinical Schizophrenia & Related Psychoses. 2016; 163-177.
- Varma S, et al. Clozapine-related EEG changes and seizures: dose and plasma-level relationships. Therapeutic Advances in Psychopharmacology. 2011; 1(2): 47-66.
- Letter to the editor. Clozapine toxicity in smoking cessation and with ciprofloxacin. Psychosomatics 2008; 49(2): 176.
- Meyer JM, Proctor G, Cummings MA, Dardashti LJ, Stahl SM. Ciprofloxacin and clozapine: a potentially fatal but underappreciated interaction. Case Reports in Psychiatry [Internet]. Fall 2016 [cited 18 Dec 2018]; 2016: 7 pages.
- Sambhi RS, Puri R, Jones G. Interaction of clozapine and ciprofloxacin: a case report. European Journal of Clinical Pharmacology. 2007;63:895-896
- Sandson NB, Cozza KL, Armstrong SC, Eckermann G, Fischer BA, Phillips B. Clozapine Case Series. Psychosomatics. 2007;48:170-175.
- Brouwers EEM, Sohne M, Kuipers S, van Gorp ECM, Schellens JHM, Koks CHW, et al. Ciprofloxacin strongly inhibits clozapine metabolism. Clinical Drug Investigation. 2009;29(1):59-63.
- Markowitz JS, Gill HS, Devane CL, Mintzer JE. Fluoroquinolone inhibition of clozapine metabolism. American Journal of Psychiatry. 1997;153(6):881.
- Clozaril® (clozapine) tablet [package insert on the Internet]. Etobicoke (ON): HLS Therapeutics 1991 [revised 2018 Jun; cited 2018 Dec 17]. Available from: https://pdf.hres.ca/dpd_pm/00045955.PD
Rob Wright, B.Sc (Pharm), ACPR
Clinical Pharmacist, Vancouver General Hospital
Clinical Instructor, Faculty of Pharmaceutical Sciences, University of British Columbia
Rob completed his B.Sc (Pharm) at the University of Alberta in 2016, a hospital pharmacy residency with Lower Mainland Pharmacy Services in 2017, and is currently completing his PharmD with the University of Alberta. Rob has practised as a clinical pharmacist at Vancouver General Hospital since 2017 in internal medicine, general surgery, solid organ transplant, and as an adverse drug event (ADE) pharmacist.
Megan Harbin, B.Sc (Pharm), ACPR, PharmD
Clinical Pharmacy Specialist - Infectious Disease
Vancouver General Hospital
Dr. Megan Harbin completed her Bachelor of Science in Pharmacy at the University of British Columbia (UBC) in 2010. Upon graduation she worked in community pharmacy for two years prior to completing her hospital pharmacy residency with Lower Mainland Pharmacy Services in 2013. She completed her Doctor of Pharmacy degree at UBC in 2016 and since then has worked in the intensive care unit and now is the Clinical Pharmacy Specialist in Infectious Disease at Vancouver General Hospital.
ReadLinks Guest Posts are intended to expose the public and pharmacy professionals to a diverse range of knowledge, and expertise, with the goal of expanding awareness of issues related to public safety and pharmacy practice. While the College enforces strict Guest Post Submission Guidelines, the views and opinions expressed in Guest Post articles are those of the author(s) and do not necessarily reflect the official standards or positions of the College of Pharmacists of British Columbia.